1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

Effect of Ibuprofen on the guts?

Discussion in 'Bicycle Mechanics and Repairs' started by Globalti, 2 Jan 2008.

  1. Globalti

    Globalti Legendary Member

    I stupidly re-awoke a long term knee problem and took Ibuprofen for about 5 days in an attempt to reduce the swelling.

    My bowels have changed completely as a result - my stools have gone from being soft and bulky to tiny hard pebbles, which I can't expel. I am taking fibre in the form of ispaghula husk sachets, which helps but I am fearful that I may have done myself some kind of long-term damage.

    Anybody got any experience of this?
     
  2. domtyler

    domtyler Über Member

    Constipation or Diarrhoea are two of the main side effects of this drug. Unlikely to be long term problems RR, if you are worried you should really make an appointment with your GP so you can be told that you have nothing to worry about. You can also read up on the internet which has more information on Ibuprofen than you could read in a lifetime.
     
  3. wafflycat

    wafflycat New Member

    Location:
    middle of Norfolk
    If I've got an aching muscle, joint, I tend to use an ibuprofen or diclofenac gel topically applied. Less upset on the innards yet works on the bit that's hurty-hurty.
     
  4. col

    col Veteran

    Im currently taking a couple of these every three or four hours for toothache,came on christmas day,and i cant get in till tomorrow,wakes me every morning at about three am.Have used these before regularly,and as long as its during or after eating,iv not had any problems,I was advised a long time ago to only take them with food,is this what you have been doing also?If not,have you considered that the festive food and drink activities,might have contributed?
     
  5. ransos

    ransos Usual suspect

    I tend to find it makes me feel very queasy. I use Nurofen gel for muscle aches, which works quite well.
     
  6. goo_mason

    goo_mason Champion barbed-wire hurdler

    Location:
    Leith, Edinburgh
    My ex used to take Lactulose (get it at the chemist) because the dihydrocodeine she was on for her pancreatitis used to lead to constipation because it dried her out.

    Sounds like what you need to rehydrate your bowels and their contents....
     
  7. domtyler

    domtyler Über Member

    I'm actually eating my lunch at the moment so thanks for that Goo!! ;);)
     
  8. freakhatz

    freakhatz New Member

    Until early December I was on 'flat bed rest' for 30 days in hospital and the pain-killers did exactly the same thing (Codeine) despite high-fibre diet and loads of Lactulose. (Codeine is also used to combat diarrohea!) Ended up needing suppositories which is not nice:ohmy: Within a day or two of stopping the codeine and getting out of bed, everything was back to normal bowel-wise.
     
  9. Blue

    Blue Legendary Member

    Location:
    Cyprus
    I don't think that taking an over the counter NSAID for 5 days will cause any long term problem in anyone unless they have an individual issue with the drug. Stomach upsets are the most common side effect of these drugs and long term use can cause problems if prone to ulcers or the like.

    Always read the instructions on/in the packet.
     
  10. fossyant

    fossyant Ride It Like You Stole It!

    Location:
    South Manchester
    Also watch out that your Christmas diet tends to be a bit rich...throws you off balance...be back to normal when back to my usual diet when at work...
     
  11. OP
    OP
    Globalti

    Globalti Legendary Member

    Thanks, I hope you're right!
     
  12. Tynan

    Tynan Veteran

    Location:
    e4
    thanks for sharing that, always nice to hear about someone else's problems

    everyone reacts differently

    used that voltorol gel recently and very good it was too, probably best for a localised problem